New Jersey, 2017

Winter Storm in New Jersey, February 9, 2017

February 9, 2017 · NWS OKX · 9 events in 9 counties and zones

Low pressure developed along a cold front over the Middle Atlantic early Thursday, February 9th. The low rapidly intensified as it moved off the Delmarva coast in the morning and then to the south and east of Long Island late morning into the afternoon.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure developed along a cold front over the Middle Atlantic early Thursday, February 9th. The low rapidly intensified as it moved off the Delmarva coast in the morning and then to the south and east of Long Island late morning into the afternoon. The low brought heavy snow and strong winds to portions of Northeast New Jersey. Numerous flights were cancelled or delayed at Newark Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 9, 3:55 AM EST, 5 minutes earlier.

Area forecast discussion, Feb 9, 3:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
355 AM EST Thu Feb 9 2017

.SYNOPSIS...
Low pressure moves toward the Mid Atlantic Coast tonight and
passes south of Long Island Thursday as it intensifies. Low
pressure moves northeast of the area Thursday night with high
pressure building on Friday. The high moves off the middle
Atlantic coast Friday night followed by a warm front approaching
from south Friday night into Saturday. The warm front gradually
moves through this weekend as another low pressure system late
Saturday night through Sunday night. High pressure returns early
next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Behind a cold front, temperatures will fall further with
overnight lows occurring very late tonight. Remaining cloudy
with a surface low moving toward the Mid Atlantic coast by
morning.

Expect snow, or a wintry mix to approach and impact western
zones after midnight, with several inches of snow accumulation
possible by morning, mainly west of NYC and the Hudson River.

An inch or two of accumulation is possible by 6 am around NYC
and east. Cold air ushers in from NW to SE, with a transition
occurring to snow quickly.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Good overall agreement in the various model solutions.

Upper level trough approaches, with the trough axis crossing the
northeast early Thursday night.

Low pressure deepens rapidly Thursday morning as it tracks
toward the 40N/70W benchmark. Strong upper jet approaches, and
impressive lift, frontogenesis sets up over the CWA. Bands of
heavy snow, with convective nature to the precip possible.

Expect snowfall rates of 2 to 3 inches per hour for a short time
in the morning, and low level jet of 45 kt may impact eastern
Long Island in the morning into the early afternoon. These
stronger winds will cause blizzard conditions for Suffolk
county, and blizzard warning has been posted.

Winter Storm warning remains in effect elsewhere.

Snowfall amounts should average around a foot, with certainly
higher amounts expected in heavier bands, convection.

The snow tapers in the afternoon from west to east, progressive
system, but blowing snow will occur.

Temperatures will fall during the day as northerly winds pick up
drawing colder air southward as the low bombs.

"Highs" occur in the morning.

Lows will be quite cold at night as the storm pulls away, from
around 10 to the teens.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
There is general agreement among the deterministic and ensemble
models today. The pattern remains active into early next week with
several systems to affect the Tri-State.

The winter storm occurring on Thursday will be moving up into the
Canadian maritimes on Friday as high pressure builds over the
eastern US. Friday will be unseasonably cold with temperatures
struggling to get above the 20s. Fresh snow pack will help prevent
temperatures from warming as much even in a NW flow due to suns
energy going to melting snow.

Weak warm advection ahead of a warm front and some synoptic lift
from a strong upper jet passing to the north could kick off some
light snow Friday night. Confidence is not high enough at this time
to increase Pops to likely, but models are coming into better
agreement with some light measurable qpf. Lower confidence comes
from placement and coverage of the light snow. Lift and moisture
push east Saturday morning, but the warm front is likely to stay off
to the southwest. Temperatures should return to normal in the upper
30s and lower 40s.

A stronger shortwave trough pivots across the Great Lakes on Sunday
and this should send the warm front through the region with
increasing warm advection. 850 mb temperatures likely warm above 0C
so lingering cold air across the interior could bring a mix of rain
or freezing rain. Low pressure then passes to the north Sunday night
with a trailing cold front on Sunday.

Shortwave axis moves through Sunday night into early Monday. This
carves out a mean trough over the east early next week with ridging
building across the western portion of the country. High pressure
returns early next week. Uncertainty increases on Wednesday as the
ecmwf indicates a coastal system, while the GFS hangs this energy
across the Gulf States. Just something to watch at this time frame,
but synoptic pattern may be favorable for a system near the coast
mid to late next week.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Rapidly deepening low pressure moving through the DELMARVA tracks
south of Long Island this morning, and then to east of Cape Cod this
afternoon, and near Nova Scotia tonight.

Precipitation was moving into the terminals with rain and snow.
Conditions quickly lower as the precipitation changes to all snow,
10Z to 12Z, and then becomes moderate to heavy at times. Conditions
will go quickly from VFR to IFR and even LIFR within a 2-3 hour
period. Lowest flight category is expected 12Z to 13Z.

Isolated thunder is possible this morning with the heaviest snowfall.

Northeast winds of 15 to 20 KT begin to gust just after the arrival
of snow. The strongest wind gusts...N-NW 30 to 37 KT...will begin
late this morning into the early afternoon. LLWS likely for KISP and
KGON for the early afternoon.

High confidence in high impacts for snow and wind today.

Conditions improve during the late afternoon from west to east.
Gusty winds will result in blowing snow into the evening.

   ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http://www.weather.gov/zny/n90

KJFK TAF Comments: Heaviest snow expected 13Z to 17Z with 6 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KLGA TAF Comments: Heaviest snow expected 13Z to 17Z with 6 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KEWR TAF Comments: Heaviest snow expected 12Z to 16Z with 5 to 6
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KTEB TAF Comments: Heaviest snow expected 12Z to 16Z with 5 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KHPN TAF Comments: Heaviest snow expected 13Z to 17Z with 5 to 7
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 9 to 12 inches.

KISP TAF Comments: Heaviest snow expected 14Z to 178 with 6 to 8
inches, likely accompanied with convection. May see snowfall rates
of 3 inches per hour. Total snowfall 10 to 13 inches.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Tonight...Conditions improve early and quickly to VFR. NW winds
G25-35KT, lowering late to 15-20KT.
.Friday...VFR. W/SW winds G15-20KT.
.Friday night...MVFR or lower with light snow possible.
.Saturday...MVFR or lower with light rain and snow. Precipitation
ends late morning into the evening with improving conditions.
.Sunday...MVFR or lower with a chance of a wintry mix for far
northern terminals early, otherwise all rain.
.Monday...Mainly VFR with gusty NW flow 20-25 KT.

&&

.MARINE...
Both winds and seas are now below advisory criteria, so SCA has
been cancelled on the ocean waters. It will be possible very
late tonight for SCA conds to redevelop, but this will quickly
ramp up to warning criteria Thursday morning. Dangerous
conditions expected as low pressure deepens rapidly as it passes
south of the waters Thursday.

Storm force conditions east of Fire Island Inlet expected with
gusts up to 50 Kts. Gales elsewhere. Winds diminish Thursday
night as the storm pulls away.

Winds diminish below gale force before Friday morning. Across the
remainder of the waters small craft gusts are likely through early
afternoon with winds subsiding in the afternoon. Seas may subside
slower and could remain above 5 ft east of Moriches inlet.

Sub-SCA conditions are forecast through Sunday. A strengthening
westerly flow Monday builds seas on the ocean waters to SCA levels
and brings potential for gusts 25-30 kt on the ocean.

&&

.HYDROLOGY...
Around one inch of liquid equivalent is expected late tonight
into Thursday. This will largely be in the form of snow, so no
impacts are expected.

No hydrologic issues are anticipated with periods of precipitation
Friday night through Sunday night.

&&

.TIDES/COASTAL FLOODING...
Do not expect tides to reach or exceed minor coastal flooding
benchmarks during the morning high tide. Winds will be
northerly, and increasing right around the time of high tide. As
such, do not foresee flooding at this time, but conditions along
the south shore bays of Long Island may approach benchmarks.

Rough surf possible along the ocean beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 6 PM EST this evening for
     CTZ005>012.
NY...Blizzard Warning until 6 PM EST this evening for NYZ078>081-
     177-179.
     Winter Storm Warning until 6 PM EST this evening for
     NYZ067>075-176-178.
NJ...Winter Storm Warning until 6 PM EST this evening for NJZ002-
     004-006-103>108.
MARINE...Gale Warning until 7 PM EST this evening for ANZ330-335-338-
     340-345.
     Gale Warning until 6 AM EST Friday for ANZ355.
     Storm Warning until midnight EST tonight for ANZ350-353.

&&

SYNOPSIS...DS/PW
NEAR TERM...JC/PW
SHORT TERM...PW
LONG TERM...DS
AVIATION...MET
MARINE...DS/PW
HYDROLOGY...DS/PW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 8, 4:24 PM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
424 PM EST Wed Feb 8 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176>179-092000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
424 PM EST Wed Feb 8 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ078>081-092000-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
424 PM EST Wed Feb 8 2017

...BLIZZARD WARNING IN EFFECT FROM 3 AM TO 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-092000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
424 PM EST Wed Feb 8 2017

...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ355-092000-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
424 PM EST Wed Feb 8 2017

...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-092000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
424 PM EST Wed Feb 8 2017

...STORM WARNING IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Eastern Bergen

When
February 9, 4:00 AM EST to 3:00 PM EST
Where
Eastern Bergen forecast zone
Reported by
CoCoRaHS
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 9.4 inches of snow in Tenafly. Trained spotters also reported 6 to 8 inches of snowfall.

Winter Storm, Western Bergen

When
February 9, 4:00 AM EST to 2:30 PM EST
Where
Western Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters and the public reported 6 to 9 inches of snowfall.

Winter Storm, Hudson

When
February 9, 4:00 AM EST to 3:00 PM EST
Where
Hudson forecast zone
Reported by
Trained Spotter
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow in Harrison. Winds also gusted to 42 mph in Bayonne at 12:09 pm.

Winter Storm, Western Union

When
February 9, 4:00 AM EST to 2:30 PM EST
Where
Western Union forecast zone
Reported by
CoCoRaHS
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

A CoCoRaHS observer in New Providence reported 6.3 inches of snowfall.

Winter Storm, Eastern Union

When
February 9, 4:00 AM EST to 3:00 PM EST
Where
Eastern Union forecast zone
Reported by
Official NWS Observations
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Newark Airport reported 7.8 inches of snow. A trained spotter in Linden reported 6 inches of snow.

Winter Storm, Western Essex

When
February 9, 4:00 AM EST to 2:30 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Trained spotters, CoCoRaHS observers, and the public reported 6 to 8 inches of snowfall.

Winter Storm, Eastern Essex

When
February 9, 4:00 AM EST to 3:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snowfall in nearby Harrison.

Winter Storm, Eastern Passaic

When
February 9, 4:00 AM EST to 3:00 PM EST
Where
Eastern Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

A trained spotter in Hawthrone reported 8.1 inches of snowfall.

Winter Storm, Western Passaic

When
February 9, 4:00 AM EST to 2:30 PM EST
Where
Western Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

A trained spotter in West Milford at 1,300 feet reported 11.3 inches of snow. Other trained spotters reported 6 to 8 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680094, 680095, 680122, 680123, 680124, 680125, 680126, 680127, 680128.